MAUDE Adverse Event Report: ANGIODYNAMICS STARBURST¿ ELECTRODE; ELECTROSURGICAL PROBE

ANGIODYNAMICS STARBURST¿ ELECTRODE; ELECTROSURGICAL PROBE
Model Number 700-103903
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.Reference (b)(4).Refere\nce report # 1319211-2022-00046, (b)(4) for the associated rfa generator.
 
Event or Problem Description
Device 2 of 2 associated with this event: an end user reported an issue with a starburst xl 10cm long probe.Per the treating physician's account of the event: using ct image guidance, a jamshidi was advanced through the overlying skin and cortex and used to biopsy the osteoid osteoma.A rita starburst xl device advanced through the tract into the patient's osteoid osteoma and its arrays were deployed in the lesion.The starburst needle was connected to the rita 1500x electrosurgical radiofrequency generator and the following settings were entered: target temperature: 90'c.Power: 50wtime: 6 minutes.The device worked for a moment until power reached 6w, at which time the following error message appeared on the generator: system failure 3.Turn power off.The generator was rebooted, and the same error message occurred after power reached 6w.The needle was connected to a second generator, at which time the following error message appeared on the generator: unrecognized device.The needle was connected to the first generator and multiple additional troubleshooting steps were performed, including repositioning the grounding pads on the patient and manipulating the needle and arrays.No other starburst xl or 1500x devices were available to replace.The same "system failure 3" message continued to appear when the power increased to 6w.When power was set to 5w, the device would work for approximately 30 seconds with temperature reaching up to approximately 50'c, but then the same system failure 3 error would appear.The device was removed, and curettage of the osteoid osteoma was performed using the tip of a madison perforating bone biopsy device.The patient tolerated the procedure well.Previous information provided reported the patient had been sedated for over an hour while troubleshooting was performed.This event meets the criteria a reportable adverse event; patient safety risk due to prolonged procedure greater than 30 minutes (extended sedation).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint descriptions cannot be confirmed, no probe sample was returned.  without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.  in addition, when probe was connected to two different generators there were two different error messages observed.Hardware unit review: the serial number of the original hardware unit used during this probe event (error code system failure 3 power supply) was reported as (b)(6).  service order (b)(4) was opened to evaluate this unit for the reported error message.  a review of the device history records was performed for the indicated lot for any deviations related to the reported failure mode of the complaint.  the review confirms that the lot met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instruction for use, which is supplied to the user with this catalog number, contains the following statements: "do not attach anything (i.E., clamps, etc.) to the device.This may damage the insulation, which could contribute to patient injury.Do not bend or kink the trocar or the needles.This may cause damage and result in a non-functional device.Note: for the semi-flex device over bending the trocar to a radius smaller than 2 inches/5 cm, beyond 90° curvature, and/or kinking the device can damage the trocar, which could contribute to patient injury.Do not twist or exert high forces on the device while it is deployed in the tissue.This may cause the needles to break and remain in the tissue.Do not remove the device without ensuring that the needles are fully retracted within the trocar.If retraction of the device becomes difficult, do not exert additional force.Infuse a small amount of saline solution and gently work the needles loose by alternating between a slightly retracted and a deployed position (while holding the main body with one hand and the trocar (at the point of insertion) with the other hand).The saline solution will generally soften the ablated tissue surrounding the electrodes.Once the ablated tissue softens, the arrays can be worked loose from the tissue and fully retracted." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).Reference report # 1319211-2022-00046, (b)(4) for the associated rfa generator.

Brand Name
STARBURST¿ ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key15707768
Report Number1317056-2022-00128
Device Sequence Number20066712
Product Code GEI
UDI-Device IdentifierH7877001039031
UDI-PublicH7877001039031
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model Number700-103903
Device Catalogue Number700103903
Device Lot Number5623593
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2022
Supplement Date Received by Manufacturer12/28/2022
Initial Report FDA Received Date11/01/2022
Supplement Report FDA Received Date12/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/19/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age11 YR
Patient SexMale
Patient Weight64 KG